Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX

June 3, 2009Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 3, 2009, 5:18 PM CDT for Polk County, San Jacinto County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2009, 5:18 PM CDT (22:18 UTC)
Expired
Jun 3, 2009, 6:15 PM CDT
In force
57 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 032218
SVRHGX
TXC373-407-032315-
/O.NEW.KHGX.SV.W.0113.090603T2218Z-090603T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
518 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN SOUTHEAST TEXAS...
  NORTHERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 615 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST
  OF ALABAMA-COUSHATTA RESERVATION TO ALABAMA-COUSHATTA              
  RESERVATION TO LIVINGSTON TO THE SOUTH END OF LAKE LIVINGSTON      
  ...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT   
LIMITED TO LAKE LIVINGSTON STATE 
PARK...COLDSPRING...GOODRICH...LIVINGSTON AND SHEPHERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3053 9458 3049 9479 3049 9485 3047 9489
      3045 9498 3071 9530 3081 9484 3079 9460
      3053 9454
TIME...MOT...LOC 2217Z 322DEG 12KT 3072 9455 3074 9477
          3069 9496

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:34 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 3, 3:34 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 PM CDT WED JUN 3 2009

.DISCUSSION...
ACTIVE AFT ACROSS EASTERN THIRD OF THE AREA AS AN UPPER
LEVEL DISTURBANCE COMBINED WITH AN OUTFLOW BOUNDARY/PRE-FRONTAL
TROUGH TO PRODUCE STRONG AND PULSE SEVERE THUNDERSTORMS. COULD BE
A FEW SHWRS/TSTMS ALONG THE FRONTAL BOUNDARY OVERNIGHT MAINLY
ACROSS THE SOUTHEAST HALF AREA. HOWEVER...LOW-LEVEL
CONVERGENCE IS NOT EXPECTED TO BE VERY IMPRESSIVE AS WINDS
ARE ALREADY NW ACROSS WESTERN AREAS. WILL HAVE 20/30 POPS
OVERNIGHT TO COVER POSSIBLE ADDITIONAL DEVELOPMENT.

IN THE WAKE OF THE FRONT EXPECT A DRIER AIRMASS TO REMAIN
OVER SE TX INTO SATURDAY. MAIN EFFECT OF THE DRIER AIR WILL BE
SLIGHTLY COOLER MIN TEMPS THE NEXT FEW NIGHTS. AFT MAX TEMPS WILL
BE BACK IN THE LOWER 90S ON FRIDAY. FOR THE EXTENDED FORECAST...
EXPECT SLIGHT RAIN CHANCES AND TYPICAL JUNE TEMPS TUES THROUGH
THU. 33
&&

.MARINE...
THE SOUTHERLY FLOW WILL GIVE WAY AS SHOWERS AND THUNDERSTORMS SHIFT
EAST OFF THE COAST. STRONG THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY
WINDS OF 25+ KNOTS. OTHER THAN SOME HIGHER SEAS IN AND NEAR THE BIG
STORMS. THE OFFSHORE FLOW WILL PICK UP AS A FRONT MOVES OFF THE
COAST AROUND SUNRISE THURSDAY. HIGH PRESSURE WILL MOVE BY TO THE
NORTHEAST AND ONSHORE FLOW WILL BE BACK ON SATURDAY AND CONTINUE
THROUGH WEDNESDAY.
45

&&

.AVIATION...
CLEARING SKIES TO THE WEST IN THE SHORT TERM AS STORMS OVER THE
COASTAL AREAS MOVE EAST. OTHER THAN MVFR/IFR VISBY IN TSRA THE VFR
CONDITIONS SHOULD CONTINUE THROUGH 06Z. ST DECK POSSIBLE AGAIN AFTER
06Z PRIOR TO FROPA. AFTER FROPA NW WIND 10 KTS SHOULD BE ONLY ISSUE.
45
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  88  64  93  67 /  20  10  10   0   0
HOUSTON (IAH)              70  89  67  92  67 /  30  10  10   0   0
GALVESTON (GLS)            75  86  74  87  73 /  30  10  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...33
Hazardous weather outlook, Jun 3, 7:08 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 AM CDT WED JUN 3 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041215-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
708 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AS THE DAY HEATS UP INTO THE LOWER 80S....SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WILL BEGIN TO FOCUS THEIR DEVELOPMENT ALONG
OLDER STORM OUTFLOW BOUNDARIES. THERE IS A CHANCE FOR ONE OR TWO
OF THESE STORMS TO PRODUCE DOWNBURST WINDS IN EXCESS OF 35 MPH AND
SMALL HAIL. THE MAIN THREATS FROM THE STRONGEST STORMS WILL BE
FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN IN EXCESS OF 1 INCH
PER HOUR...CAUSING TEMPORARILY FLOODING OF LOWER LYING AREAS AND
ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 3, 1:21 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
121 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             4 W ANGLETON            29.17N 95.49W
06/03/2009  E1.75 INCH       BRAZORIA           TX   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL REPORTED BY DPS ON HIGHWAY 35 NEAR
            BAILEYS PRAIRIE.

&&

DHELVY
Local storm report, Jun 3, 4:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             CORRIGAN                31.00N 94.82W
06/03/2009  E0.75 INCH       POLK               TX   TRAINED SPOTTER

&&

KPROCHAZKA
Local storm report, Jun 3, 5:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             MOSCOW                  30.91N 94.82W
06/03/2009  E0.88 INCH       POLK               TX   LAW ENFORCEMENT

            POLK COUNTY SHERIFF DISPATCH RECIEVED A REPORT OF NICKEL
            SIZED HAIL.

&&

KPROCHAZKA

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:38 AM CDTSpecial Marine WarningHGX37 min
Jun 3, 1:08 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda37 min
Jun 3, 1:24 PM CDTSpecial Marine WarningHGX48 min
Jun 3, 1:35 PM CDTSevere Thunderstorm WarningHGXChambers, Harris40 min
Jun 3, 1:58 PM CDTSpecial Marine WarningHGX62 min
Jun 3, 2:07 PM CDTAreal Flood AdvisoryHGXChambers, Harris113 min
Jun 3, 2:19 PM CDTSevere Thunderstorm WarningHGXChambers, Liberty41 min
Jun 3, 2:37 PM CDTSevere Thunderstorm WarningHGXGalveston, Harris38 min
Jun 3, 2:51 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda39 min
Jun 3, 3:49 PM CDTSevere Thunderstorm WarningHGXPolk41 min
Jun 3, 4:06 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda39 min
Jun 3, 4:19 PM CDTSevere Thunderstorm WarningHGXPolk41 min
Jun 3, 4:27 PM CDTSpecial Marine WarningHGX63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.